Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 83, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2014, 3:51 PM CDT for Calhoun County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2014, 3:51 PM CDT (20:51 UTC)
- Expired
- May 10, 2014, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Calhoun County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420
WUUS53 KDMX 102051
SVRDMX
IAC025-102130-
/O.NEW.KDMX.SV.W.0083.140510T2051Z-140510T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN WEST CENTRAL IOWA...
* UNTIL 430 PM CDT
* AT 351 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE CITY...
OR 7 MILES SOUTHWEST OF ROCKWELL CITY...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROCKWELL CITY...LAKE CITY...MANSON...SOUTH TWIN LAKE...NORTH TWIN
LAKE...LOHRVILLE...TWIN LAKES...SOMERS...KNIERIM...RINARD...
YETTER...ROCKWELL CITY MUNICIPAL AIRPORT AND TWIN LAKES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9452 4256 9445 4255 9444 4248 9445
4247 9440 4229 9440 4224 9480 4235 9486
4238 9485
TIME...MOT...LOC 2051Z 241DEG 22KT 4233 9474
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS2 follow-up statements
137
WWUS53 KDMX 102106
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT MAY 10 2014
IAC025-102130-
/O.CON.KDMX.SV.W.0083.000000T0000Z-140510T2130Z/
CALHOUN IA-
406 PM CDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN CALHOUN COUNTY...
AT 406 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKWELL
CITY...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROCKWELL CITY...MANSON...NORTH TWIN LAKE...SOUTH TWIN LAKE...TWIN
LAKES...SOMERS...KNIERIM...RINARD...TWIN LAKES STATE PARK AND
ROCKWELL CITY MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4256 9452 4256 9445 4255 9444 4248 9445
4247 9440 4235 9440 4232 9469 4241 9476
TIME...MOT...LOC 2106Z 242DEG 23KT 4238 9461
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS725
WWUS53 KDMX 102129
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SAT MAY 10 2014
IAC025-102139-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-140510T2130Z/
CALHOUN IA-
429 PM CDT SAT MAY 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN COUNTY
WILL EXPIRE AT 430 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4256 9452 4256 9445 4255 9444 4248 9445
4247 9440 4235 9440 4232 9469 4241 9476
TIME...MOT...LOC 2128Z 241DEG 22KT 4238 9461
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:45 PM CDT, 6 minutes earlier.
Area forecast discussion, May 10, 3:45 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT SAT MAY 10 2014 ...POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK ON SUNDAY... .SHORT TERM /TONIGHT/... ISSUED AT 345 PM CDT SAT MAY 10 2014 ONGOING CONVECTION DEVELOPING AHEAD OF ADVANCE TROF AXIS IN EASTERN NEBRASKA ALONG INSTABILITY AXIS. LARGE HAIL AND DAMAGING WINDS PRIMARY THREAT WITH THESE THIS EVENING AS THEY MOVE TO EAST. LCL AND CLOUD CEILINGS JUST A BIT HIGH STILL FOR MUCH OF A TORNADO THREAT BUT THIS WILL BE CHANGING WITH TIME...SEE TOMORROW. OTHERWISE...THE EVENING CONVECTION WILL MOVE TO THE EAST WITH SHORT WITH THE SHORTWAVE AND IS EXPECTED TO EXIT THE FORECAST AREA LATER THIS EVENING. OVERNIGHT...STRONG LOW LEVEL JET WILL DEVELOP AHEAD OF STRENGTHENING LOW IN WESTERN KANSAS. THIS WILL IMPACT UPON WARM FRONT LIFTING NORTH THROUGH NORTHERN KANSAS AND MISSOURI WITH CONVECTION SPREADING INTO SOUTHEAST NEBRASKA AND EVENTUALLY SOUTHWEST IOWA TOWARD DAYBREAK. GIVEN THE INFLOW INTO THIS CONVECTIVE SYSTEM...CERTAINLY THE POTENTIAL EXISTS FOR LARGE HAIL AS THE STORMS MOVE INTO THE FORECAST AREA. HEAVY RAINS WILL ALSO BECOME A THREAT WITH TIME BUT MOSTLY AFTER THIS PERIOD. HAVE GONE CATEGORICAL IN THE FAR SOUTHWEST TOWARD DAYBREAK AS THIS SYSTEM PUSHES INTO THE STATE ON STRONG WARM ADVECTION AND THETA-E ADVECTION. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 345 PM CDT SAT MAY 10 2014 ALL EYES ARE ON SUNDAY WHEN THERE IS A LIKELIHOOD OF SEVERE WEATHER ACROSS MUCH OF THE FORECAST AREA. THIS POTENTIAL IS WELL COVERED IN THE SPC OUTLOOK DISCUSSION AND READERS ARE ENCOURAGED TO UTILIZE THAT RESOURCE AS IT IS UPDATED THROUGH TONIGHT AND INTO TOMORROW. IN SHORT...BY SUNDAY MORNING AN ELONGATED SURFACE LOW PRESSURE SYSTEM WILL STRETCH FROM AROUND THE OKLAHOMA PANHANDLE NORTHEAST TOWARD IOWA WITH AN INVERTED TROUGH ALONG ITS AXIS. ONGOING STORMS AROUND EASTERN NEBRASKA AND ALONG THE IOWA/MISSOURI BORDER WILL COMPLICATE THE SITUATION...AND LIKELY RESULT IN AN EFFECTIVE WARM FRONT STRETCHING ACROSS CENTRAL IOWA BY SUNDAY AFTERNOON...CONNECTING TO A COLD FRONT RUNNING DOWN INTO CENTRAL OR EASTERN KANSAS. SEVERE THUNDERSTORM POTENTIAL WILL BE MAXIMIZED ALONG THIS EFFECTIVE WARM FRONT WITH VERY HIGH INSTABILITY AND WIND SHEAR SUPPORTING SUPERCELLS AND POSSIBLY MULTIPLE...STRONG TORNADOES. HOWEVER...THE DETAILS OF WHERE THIS WARM FRONT LIES AND EXACTLY HOW MUCH DESTABILIZATION WILL OCCUR WILL BE DEPENDENT ON THE EVOLUTION OF THE OVERNIGHT/MORNING STORMS AND THUS THE THREAT IS SOMEWHAT CONDITIONAL. ALL RESIDENTS OF IOWA SHOULD BE ON ALERT AND MONITOR THE LATEST WEATHER INFORMATION CLOSELY TONIGHT AND SUNDAY INTO SUNDAY NIGHT. BY MONDAY MORNING THE SURFACE LOW PRESSURE SYSTEM WILL BE MOVING OFF TO THE NORTHEAST...BUT IT WILL TRAIL A COLD FRONT THAT WILL LINGER ACROSS AREAS OF IOWA ROUGHLY EAST OF INTERSTATE 35 ON MONDAY AFTERNOON WITH ADDITIONAL DEVELOPMENT AND SEVERE WEATHER ONCE AGAIN POSSIBLE INTO MONDAY EVENING. THE THREAT IS SOMEWHAT LOWER DURING THIS TIME FRAME AS INSOLATION AND INSTABILITY WILL BE MORE LIMITED DUE TO CONVECTIVE DEBRIS CLOUDS...BUT CERTAINLY THERE WILL STILL BE AT LEAST SOME THREAT FOR WIND AND HAIL. THE COLD FRONT WILL SWEEP EAST OF OUR FORECAST AREA ON MONDAY NIGHT...ENDING THE THUNDERSTORM AND SEVERE WEATHER THREAT AND USHERING IN COOLER AND MOSTLY DRY WEATHER FOR THE REMAINDER OF THE WEEK. THERE WILL BE INTERMITTENT CHANCES FOR LIGHT SHOWERS BUT NOTHING APPRECIABLE IS ON THE HORIZON. DAILY HIGH TEMPERATURES FROM TUESDAY THROUGH NEXT SATURDAY WILL GENERALLY RANGE ONLY IN THE MID 50S TO MID 60S. && .AVIATION...10/18Z ISSUED AT 1242 PM CDT SAT MAY 10 2014 SHORTWAVE MOVING ACRS THIS AFTERNOON AND THIS EVENING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS WILL GENERALLY BE VFR THROUGH THE AFTERNOON AND EVENING HOURS ALTHOUGH MAY BE MVFR TO IFR IN AND AROUND THUNDERSTORMS. SURFACE WINDS WILL BE FROM THE SOUTHEAST AND GUSTY FROM TIME TO TIME. OVERNIGHT...ANTICIPATE WIDESPREAD VFR CONDITIONS FOR MOST LOCATIONS BUT CONVECTION IS EXPECTED TO EASE INTO SOUTHERN IOWA TOWARD DAYBREAK WITH INCREASING LOW CIGS AND VSBYS. THIS WILL SLOWLY WORK INTO CENTRAL IOWA ON SUNDAY MORNING AS CONVECTION SPREADS NORTHEAST INTO THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...LEE AVIATION...COGIL
Hazardous weather outlook, May 10, 2:57 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT SAT MAY 10 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-111100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 257 PM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT...GENERALLY SOUTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. FURTHER NORTH...ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE BUT THE OVERALL THREAT IS LOWER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ON SUNDAY AFTERNOON AND EVENING...WITH A POSSIBILITY FOR MULTIPLE STRONG TORNADOES. THIS IS A POTENTIALLY DANGEROUS SITUATION. SEVERE WEATHER IS POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35...WHERE THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN IS ALSO ANTICIPATED FROM SUNDAY AFTERNOON THROUGH MONDAY AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND WILL LIKELY BE NEEDED SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY AGAIN ON MONDAY. LEE
In the hours before
Local storm report, May 10, 3:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 1 NW GRAVITY 40.77N 94.76W
05/10/2014 E1.00 INCH TAYLOR IA TRAINED SPOTTER
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 43 min |
| May 10, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 47 min |
| May 10, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 52 min |
| May 10, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 49 min |
| May 10, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 40 min |
| May 10, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison | 49 min |
| May 10, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.